Washington, 2013Heavy Rain in Washington, June 24, 2013
June 24, 2013 · NWS OTX · 1 event in 1 county or zone
During the end of June 2013, the Inland Northwest experienced a very moist atmosphere for several days. 50 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the end of June 2013, the Inland Northwest experienced a very moist atmosphere for several days. Constant moistening of the atmosphere from several waves of rainfall and lack of wind or dry air led to surface dewpoints in the 50s to mid-60s and layer precipitable water values between 1.00 and 1.50 inches. Afternoon heating during the afternoon of June 26th fueled low-centroid thunderstorms that quickly produced tropical-like downpours. One of these showers moved over the city of Lewiston leading to brief urban flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:28 PM PST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 24, 1:28 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
228 PM PDT Mon Jun 24 2013
.SYNOPSIS...
A wet pattern will continue across the Inland Northwest through
mid week...with frequent showers and scattered thunderstorms
common. The weather the second half of the week will be
dramatically different as a warming and drying trend quickly
develops by late week. Summer-like temperatures will be likely as
we move towards the end of the week.
&&
.DISCUSSION...
Tonight: A negatively tilted upper level trough of low pressure will
push across the region this evening. The trough axis at 2:00 PM is
located roughly from northeast OR into northwest WA. The mid-level
front is pushing into the northeastern portion of the region at
the same time. Although there is quite a bit of cloud cover behind
this front, there is enough "clearing" or thinning of clouds that surface
temps are warming enough that we are seeing some convective cells
popping up over the Moses Lake Area up into the Waterville
Plateau. There have been a couple of lightning strikes observed
with these cells. The same situation is being observed over the
Northeast Blue Mountains over into the Camas Prairie and into the
Central Panhandle Mountains. These showers and thunderstorms are
being forced by the upper level trough and are expected to develop
further northeastward through the late afternoon hours into this
evening behind the mid-level front. Much of these showers are
expected to dissipate tonight from southwest to northeast.
Satellite also shows some clearing behind the trough axis in
western WA. Valleys across the northern mountains into the ID
Panhandle will pick up some decent rainfall accumulations with
Deer Park receiving moderate to heavy rain at times early this
afternoon. This rainfall will moisten the boundary layer and a
little bit of clearing tonight is expected to result in some
patchy fog across these valley locations before the next weather
system arrives.
Tuesday morning through Tuesday evening: Another similar looking
negatively tilted shortwave trough axis is expected to begin
pushing into the region early Tuesday morning. This system will generate
another band of showers out ahead of the upper level trough axis,
but this band looks to move through slightly earlier than today.
This will result in a better chance for clearing tomorrow with
slightly stronger surface based CAPEs in the neighborhood of
200-500 J/KG. With a faster timing of this next wave compared to
today, confidence is a bit higher that we will see more
thunderstorm coverage compared to today. The main threat with
these storms will be brief heavy rain, small hail and gusty
outflow winds. /SVH
Tuesday Night through Wednesday Night: The transition from an
active moister pattern to a much dryer and warmer pattern will
take place through this time frame as a ridge of high pressure
from the south starts to influence our weather pattern late
Wednesday. Temps will transition to above normal on Wednesday as
the ridge accompanied by the warmer SW flow partially due to the
offshore low set up as the general driver of our weather pattern.
Late Tuesday and into Wednesday a final wave of energy will pass
through the region bringing a slight chance of shower activity for
most. Any chance for more than lighter showers will persist in
the higher elevations of the ID Panhandle and NE Washington. A small
amount of instability looks to be present in the ID Panhandle
which may promote some moderate showers in the high
elevations...but no notable t-storm threat will be present.The
Cascade crests will also see the chance for some showers as well.
The shower potential will essentially be nonexistent in the Basin
and minimal for most valley locations of East WA. The chance for
showers will diminish from west to east as the moisture flow is
pushed to the north due in part to the ridge. With the ridge
taking control of our weather pattern...some breezy wind conditions may
be present Wednesday evening before calmer conditions enter
overnight and further into the forecast. /Fliehman
Thursday through Monday: Forecast models continue to advertise
a shift with the large scale weather pattern which will retrograde
the current low off the WA Coast allowing a strong ridge of high
pressure to build north from the Desert Southwest. This will
deliver a strong warming trend with mostly dry conditions across
the region. The only caveat will be a few nuisance showers across
the northern mountains Thursday afternoon prior to the air mass
stabilizing and potential for a weak midlevel frontal passage
during the Friday night/Saturday time-frame. Models have been
struggling to resolve the strength of this feature and this
morning's runs have come into slightly better agreement and thus
increased confidence some. The shortwave is expected to weaken
significantly upon slamming into the northwestern periphery of the
ridge with a bulk of its energy deflected into southern BC. This
makes the most amount of meteorological sense compared to previous
model runs and confidence is increasing that the air mass will
experience very little cooling with this feature. The weak front
however will have the potential to spark a few thunderstorms given
it maintains any composure upon moving through the Inland NW. Some
guidance suggest the northern Cascades will be most favored while
the GFS is placing the focus over ID and extreme eastern reaches
of WA. Consequently, confidence regarding impacts with t-storm
chances with this feature are low and have been left out of the
forecast for the time being. We have increased temperatures some
for the weekend as 850mb temperatures warm into the lower to mid
20's Celsius and could be even warmer by the start of next week if
the ridge is able to continue to strengthen as advertised by the
ECMWF. /sb
&&
.AVIATION...
00Z TAFS: A moist trough will continue widespread rain showers
across the region today. Some of these showers may contain pockets
of moderate to heavy rainfall for the KGEG, KSFF, KCOE, KPUW, and
KLWS TAF sites. As a result, we will continue to see the possibility
of MVFR cigs and vis at times through this evening. Some the heavier
rain showers may even result in brief IFR cigs and vis into 04Z
tonight. Thunderstorm potential will mainly be in the Idaho
Panhandle and isolated at best. With residual moisture overnight
into Tuesday morning valley fog across the region is possible.
Another moisture surge moves into the Cascades with another round of
showers progressing from southwest to northeast through the day on
Tuesday. TC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 65 52 71 54 79 / 80 90 50 20 10 0
Coeur d'Alene 53 65 52 72 53 79 / 90 90 50 20 10 0
Pullman 51 65 53 72 54 81 / 90 80 50 20 10 0
Lewiston 56 73 57 80 58 89 / 90 80 60 30 20 0
Colville 52 69 52 74 53 82 / 80 90 60 20 20 10
Sandpoint 52 66 51 71 52 77 / 80 90 60 30 20 0
Kellogg 51 63 50 68 52 77 / 100 90 50 30 20 0
Moses Lake 57 70 57 78 58 86 / 30 80 20 20 10 0
Wenatchee 57 70 55 77 60 84 / 40 90 20 20 10 0
Omak 54 70 53 76 54 82 / 70 80 30 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 24, 4:31 AM PST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
531 AM PDT MON JUN 24 2013
IDZ001>004-026-027-WAZ031>038-041>044-251245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
531 AM PDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Rain, Okanogan
- When
- June 24, 3:05 PM PST to 4:35 PM PST
- Where
- Okanogan County, 0.34 mi WNW of Riverside
- Reported by
- Emergency Manager
- Coordinates
- 48.502, -119.506
Two low-centroid thunderstorms, each producing tropical like downpours, moved through Riverside between 1300 PDT and 1530 PDT. The intense rainfall caused water, mud, and minor debris to briefly flood an intersection in town. The nearest observation site, Omak ASOS, recorded 0.76 over a 134 minute period with the most intense rainfall occurring within the second cell. This cell delivered 0.45 of the total rainfall in a span of 28 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455059.